Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 239, NWS Morristown, TN

November 9, 2000Carter County, Johnson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Nov 9, 2000, 6:44 PM EST for Carter County, Johnson County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 9, 2000, 6:44 PM EST (23:44 UTC)
Expired
Nov 9, 2000, 7:30 PM EST
In force
46 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Carter County, TN, Johnson County, TN

The radar

The Knoxville radar (KMRX), 129 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 092345
SVRMRX
TNC019-091-163-179-VAC167-169-191-520-100030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
644 PM EST THU NOV 9 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN EASTERN TENNESSEE
  JOHNSON COUNTY IN EASTERN TENNESSEE
  SULLIVAN COUNTY IN EASTERN TENNESSEE
  WASHINGTON COUNTY IN EASTERN TENNESSEE
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA
  SCOTT COUNTY IN SOUTHWEST VIRGINIA
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 730 PM EST

* AT 639 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM FORT BLACKMORE TO JONESBOROUGH...
  OR FROM 10 MILES SOUTH OF NORTON TO 7 MILES NORTHWEST OF ERWIN...  
  MOVING EAST AT 50 MPH. DAMAGING WINDS HAVE BEEN REPORTED WITH      
  THESE STORMS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BLOUNTVILLE AROUND 650 PM EST
  BRISTOL TN AROUND 655 PM EST
  SOUTH HOLSTON DAM AROUND 700 PM EST
  DOEVILLE AROUND 705 PM EST
  NEVA AROUND 710 PM EST
  MOUNTAIN CITY AROUND 715 PM EST

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY!

STAY AWAY FROM WINDOWS.

$$

LAT...LON 3689 8263 3616 8249 3627 8140 3701 8153

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 6:39 PM EST, 5 minutes earlier.

Area forecast discussion, Nov 9, 6:39 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
639 PM EST THU NOV 9 2000

STRONG COLD FRONT HAS MOVED EAST AND NORTH OF THE CENTRAL AND
SOUTHERN VALLEY AND MOUNTAINS. ISSUED AN UPDATE TO REMOVE THESE AREAS
FROM THE WATCH. AN AREA OF COLD AIR ADVECTION STRATU-CU WILL MOVE
BACK INTO THE AREA OVERNIGHT WITH SOME AREAS OF SHOWERS POSSIBLE.

.MRX...
NC...NONE.
TN...NONE.
VA...TORNADO WATCH UNTIL 9 PM.

DH

In the hours before

Local storm report, Nov 9, 3:39 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EST THU NOV 9 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0240 PM    KIMBALL                        WIND DAMAGE
11/09/00   MARION                         REPORTED BY DISPATCH
                                          NUMEROUS TREES AND
                                          POWERLINES DOWN
Local storm report, Nov 9, 3:48 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
348 PM EST THU NOV 9 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0300 PM    5 NW PIKEVILLE            TN   WIND DAMAGE
11/09/00   BLEDSOE                        REPORTED BY DISPATCH
                                          TREES DOWN ON ROAD

0315 PM    5 N DUNLAP                TN   WIND DAMAGE
11/09/00   SEQUATCHIE                     REPORTED BY DISPATCH
                                          TREES DOWN

0315 PM    EAST RIDGE                TN   WIND DAMAGE
11/09/00   HAMILTON                       REPORTED BY DISPATCH
                                          TREES AND POWERLINES
                                          DOWN
Local storm report, Nov 9, 4:29 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 PM EST THU NOV 9 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

330 PM     3 N BIRCHWOOD             TN   WIND DAMAGE
11/09/00   MEIGS                          REPORTED BY DISPATCH
                                          TREES DOWN ON BLYTHE
                                          FERRY ROAD OFF ROUTE 60
                                          NORTH OF BIRCHWOOD.

330 PM     12 NE DECATUR                  WIND DAMAGE
11/09/00   MEIGS                          REPORTED BY DISPATCH
                                          A TREE DOWNED ACROSS A
                                          POWERLINE CAUSING A FIRE
                                          ON RIVER ROAD NORTH NEAR
                                          TEN MILE.

330 PM     DAYTON                    TN   WIND DAMAGE
11/09/00   RHEA                           REPORTED BY DISPATCH
                                          SEVERAL TREES DOWNED
                                          WITHIN THE CITY LIMITS
                                          OF DAYTON AND ACROSS THE
                                          SOUTHERN PART OF THE
                                          COUNTY.

0340 PM    1 S SUNBRIGHT             TN   WIND DAMAGE
11/09/00   MORGAN                         REPORTED BY DISPATCH
                                          TREES DOWN ON HIGHWAY
                                          27.

410 PM     COUNTYWIDE                TN   WIND DAMAGE
11/09/00   BRADLEY                        REPORTED BY SHERIFF'S OFFICE
                                          NUMEROUS TREES DOWNED
                                          ACROSS THE COUNTY.

420 PM     COUNTYWIDE                TN   WIND DAMAGE
11/09/00   MCMINN                         REPORTED BY SHERIFF'S OFFICE
                                          NUMEROUS TREES AND POWERLINES
                                          DOWN ACROSS THE COUNTY.

420 PM     COUNTYWIDE                TN   WIND DAMAGE
11/09/00   ROANE                          REPORTED BY SHERIFF'S OFFICE
                                          NUMEROUS TREES DOWN
                                          ACROSS THE COUNTY.

END/

FERRELL/PROPST
Local storm report, Nov 9, 6:43 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
643 PM EST THU NOV 9 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

410 PM     COUNTYWIDE                TN   WIND DAMAGE
11/09/00   MORGAN                         REPORTED BY DISPATCH
                                          NUMEROUS TREES DOWN
                                          COUNTYWIDE.

422 PM     1 N BENTON                TN   WIND DAMAGE
11/09/00   POLK                           REPORTED BY SHERIFF'S OFFICE
                                          SEVERAL TREES DOWN IN
                                          NORTHWEST PORTION OF THE
                                          COUNTY.

430 PM     HUNTSVILLE                TN   WIND DAMAGE
11/09/00   SCOTT                          REPORTED BY SHERIFF'S OFFICE
                                          A SIGN BLOWN DOWN AND A
                                          LARGE LIMB DOWNED ONTO
                                          AND DAMGING AN
                                          AUTOMOBILE.

435 PM     COUNTYWIDE                TN   WIND DAMAGE
11/09/00   LOUDON                         REPORTED BY DISPATCH
                                          NUMEROUS TREES DOWN
                                          ACROSS THE COUNTY.

435 PM     COUNTYWIDE                TN   WIND DAMAGE
11/09/00   MONROE                         REPORTED BY DISPATCH
                                          NUMEROUS TREES DOWN
                                          ACROSS THE COUNTY.

445 PM     KNOXVILLE                 TN   60 MPH TSTM GUST
11/09/00   KNOX                           REPORTED BY HOSPITAL EMPLOYEE
                                          WIND GUST ESTIMATED AT
                                          60 MPH OR HIGHER AT PARK
                                          WEST HOSPITAL.

445 PM     KNOXVILLE                      WIND DAMAGE
11/09/00   KNOX                           REPORTED BY HOSPITAL EMPLOYEE
                                          TREES DOWN AND WINDOWS
                                          BLOWN OUT AT PARK WEST
                                          HOSPITAL.

453 PM     KNOXVILLE                      61 MPH TSTM GUST
11/09/00   KNOX                           REPORTED BY ASOS

500 PM     COUNTYWIDE                TN   WIND DAMAGE
11/09/00   BLOUNT                         REPORTED BY DISPATCH
                                          NUMEROUS TREES DOWN
                                          ACROSS THE COUNTY.

500 PM     COUNTYWIDE                NC   WIND DAMAGE
11/09/00   CHEROKEE                       REPORTED BY DISPATCH
                                          NUMEROUS TREES DOWN
                                          ACROSS THE COUNTY.

520 PM     1 E BLAINE                TN   WIND DAMAGE
11/09/00   GRAINGER                       REPORTED BY DISPATCH
                                          TREES DOWN IN WESTERN
                                          PORTION OF THE COUNTY
                                          NEAR BLAINE.

0520 PM                              TN   WIND DAMAGE
11/09/00   UNION                          REPORTED BY SHERIFF'S OFFICE
                                          NUMEROUS TREES DOWN IN
                                          AND AROUND SHARPS
                                          CHAPEL.

0530 PM    COUNTYWIDE                TN   WIND DAMAGE
11/09/00   JEFFERSON                      REPORTED BY DISPATCH
                                          NUMEROUS TREES DOWN
                                          ACROSS THE COUNTY.

0530 PM    2 N SEVIERVILLE           TN   WIND DAMAGE
11/09/00   SEVIER                         REPORTED BY SHERIFF'S OFFICE
                                          NUMEROUS TREES DOWN IN
                                          KODAK.

0530 PM    SEYMOUR                        WIND DAMAGE
11/09/00   SEVIER                         REPORTED BY SHERIFF'S OFFICE
                                          NUMEROUS TREES DOWN IN
                                          SEYMOUR.

0530 PM    FRIENDSVILLE              TN   WIND DAMAGE
11/09/00   BLOUNT                         REPORTED BY SHERIFF'S OFFICE
                                          SEVERAL TREES DOWN IN
                                          FRIENDSVILLE.

0540 PM    5 NW JEFFERSON CITY       TN   WIND DAMAGE
11/09/00   GRAINGER                       REPORTED BY SHERIFF'S OFFICE
                                          TREES DOWN ALONG HIGHWAY
                                          92 NEAR THE JEFFERSON
                                          COUNTY BORDER.

0555 PM    COUNTYWIDE                TN   WIND DAMAGE
11/09/00   HAMBLEN                        REPORTED BY SHERIFF'S OFFICE
                                          NUMEROUS TREES DOWN
                                          ACROSS THE COUNTY.

END/

FERRELL/PROPST

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 1:25 AM ESTSevere Thunderstorm WarningMRXMarion50 min
Nov 9, 2:11 AM ESTSevere Thunderstorm WarningMRXMarion34 min
Nov 9, 2:20 PM ESTSevere Thunderstorm WarningMRXMarion25 min
Nov 9, 2:39 PM ESTSevere Thunderstorm WarningMRXBledsoe, Sequatchie51 min
Nov 9, 2:50 PM ESTSevere Thunderstorm WarningMRXHamilton40 min
Nov 9, 3:14 PM ESTSevere Thunderstorm WarningMRXMeigs, Rhea31 min
Nov 9, 3:30 PM ESTSevere Thunderstorm WarningMRXMorgan, Scott30 min
Nov 9, 3:55 PM ESTSevere Thunderstorm WarningMRXBradley, McMinn35 min
Nov 9, 3:55 PM ESTSevere Thunderstorm WarningMRXRoane35 min
Nov 9, 4:02 PM ESTSevere Thunderstorm WarningMRXAnderson, Morgan, Scott43 min
Nov 9, 4:02 PM ESTSevere Thunderstorm WarningMRXCampbell43 min
Nov 9, 4:06 PM ESTSevere Thunderstorm WarningMRXPolk39 min
Nov 9, 4:11 PM ESTSevere Thunderstorm WarningMRXLoudon, Monroe49 min
Nov 9, 4:37 PM ESTSevere Thunderstorm WarningMRXBlount, Knox38 min
Nov 9, 4:44 PM ESTSevere Thunderstorm WarningMRXClaiborne, Grainger, Union46 min
Nov 9, 4:45 PM ESTSevere Thunderstorm WarningMRXPolk45 min
Nov 9, 5:01 PM ESTSevere Thunderstorm WarningMRXJefferson, Sevier44 min
Nov 9, 5:13 PM ESTSevere Thunderstorm WarningMRXHamblen, Hawkins47 min
Nov 9, 5:13 PM ESTSevere Thunderstorm WarningMRXHancock47 min
Nov 9, 5:18 PM ESTSevere Thunderstorm WarningMRXBlount27 min
Nov 9, 5:29 PM ESTSevere Thunderstorm WarningMRXClaiborne, Grainger16 min
Nov 9, 5:57 PM ESTSevere Thunderstorm WarningMRXHawkins, Sullivan, Washington48 min
Nov 9, 5:57 PM ESTSevere Thunderstorm WarningMRXHancock48 min
Nov 9, 5:57 PM ESTSevere Thunderstorm WarningMRXGreene48 min
Nov 9, 6:03 PM ESTSevere Thunderstorm WarningMRXCocke27 min
Nov 9, 6:30 PM ESTSevere Thunderstorm WarningMRXUnicoi45 min
Nov 9, 6:44 PM ESTSevere Thunderstorm WarningMRXSullivan46 min
Nov 9, 6:44 PM ESTSevere Thunderstorm WarningMRXWashington46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.